Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 6:39 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 6:39 PM CDT (23:39 UTC)
- Expired
- Apr 13, 2018, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 7:04 PM CDT | TSTM WND DMG | 6 W Burlington Junction, MO | ROAD SIGN BLOWN OVER AT COUNTY LINE ROAD AND HIGHWAY 136. DIME SIZED HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -547 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
191
WUUS53 KEAX 132339
SVREAX
MOC005-087-147-140030-
/O.NEW.KEAX.SV.W.0010.180413T2339Z-180414T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT FRI APR 13 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Atchison County in northwestern Missouri...
North central Holt County in northwestern Missouri...
Northwestern Nodaway County in northwestern Missouri...
* Until 730 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located 7 miles northeast
of Craig, or 8 miles north of Mound City, moving northeast at 50
mph. This warning replaces the Severe Thunderstorm Warning that
was already in effect.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mound City, Fairfax, Burlington Junction, Hopkins, Skidmore,
Clearmont, Elmo, Westboro and Quitman.
This includes Interstate 29 between mile markers 85 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4057 9472 4013 9525 4026 9541 4058 9531
TIME...MOT...LOC 2338Z 224DEG 44KT 4026 9525
HAIL...1.25IN
WIND...60MPH
$$
Barham4 follow-up statements
360
WWUS53 KEAX 132350
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT FRI APR 13 2018
MOC005-087-147-140030-
/O.CON.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Atchison MO-Holt MO-Nodaway MO-
650 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN ATCHISON...NORTH CENTRAL HOLT AND NORTHWESTERN NODAWAY
COUNTIES...
At 649 PM CDT, a severe thunderstorm was located near Skidmore, or 13
miles southeast of Tarkio, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington Junction, Hopkins, Skidmore, Clearmont, Elmo and Quitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4017 9520 4031 9536 4058 9529 4057 9472
TIME...MOT...LOC 2349Z 224DEG 36KT 4034 9516
HAIL...1.00IN
WIND...60MPH
$$
Barham746
WWUS53 KEAX 140000
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
700 PM CDT FRI APR 13 2018
MOC087-140009-
/O.CAN.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Holt MO-
700 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HOLT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4036 9497 4040 9524 4058 9519 4057 9472
TIME...MOT...LOC 2359Z 224DEG 44KT 4043 9504
$$
MOC005-147-140030-
/O.CON.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Atchison MO-Nodaway MO-
700 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...
At 659 PM CDT, a severe thunderstorm was located over Burlington
Junction, or 10 miles northwest of Maryville, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington Junction, Hopkins, Clearmont, Elmo, Braddyville and
Quitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4036 9497 4040 9524 4058 9519 4057 9472
TIME...MOT...LOC 2359Z 224DEG 44KT 4043 9504
HAIL...1.00IN
WIND...60MPH
$$
Barham976
WWUS53 KEAX 140016
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
716 PM CDT FRI APR 13 2018
MOC005-140026-
/O.CAN.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Atchison MO-
716 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ATCHISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4048 9483 4049 9506 4058 9506 4057 9472
4057 9473
TIME...MOT...LOC 0016Z 224DEG 44KT 4058 9485
$$
MOC147-140030-
/O.CON.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Nodaway MO-
716 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL NODAWAY COUNTY...
At 716 PM CDT, a severe thunderstorm was located over Hopkins, or 9
miles southwest of Bedford, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hopkins, Clearmont and Braddyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4048 9483 4049 9506 4058 9506 4057 9472
4057 9473
TIME...MOT...LOC 0016Z 224DEG 44KT 4058 9485
HAIL...1.00IN
WIND...60MPH
$$
Barham923
WWUS53 KEAX 140028
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
728 PM CDT FRI APR 13 2018
MOC147-140037-
/O.EXP.KEAX.SV.W.0010.000000T0000Z-180414T0030Z/
Nodaway MO-
728 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NODAWAY COUNTY
WILL EXPIRE AT 730 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.
LAT...LON 4048 9483 4049 9506 4058 9506 4057 9472
4057 9473
TIME...MOT...LOC 0027Z 224DEG 44KT 4067 9473
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:09 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 13, 6:09 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 609 PM CDT Fri Apr 13 2018 .Discussion... Issued at 119 PM CDT FRI APR 13 2018 Still expecting the chance for strong to severe storms to develop later this afternoon for portions of our forecast area. At this time it appears the higher probabilities for severe weather will be across the western portion of the forecast area particularly far northeast KS and northwest MO. That region will have the largest shear and instability near a surface low and attendant warm front draped west to east near the MO/IA state line. There exists a substantial cap that may serve to mitigate severe storms from becoming very widespread... at least that is what many of the high-res models are depicting. All the activity should dissipate late this evening with the passage of a strong cold front. In the wake of the frontal passage late tonight, rapid drying in the mid-levels will bring an end to precipitation for the early overnight. This will be short-lived, however, as the the back side of the surface low advects eastward. This will occur coincident with the passage of the main upper-low as it slowly lifts to the northeast. Despite the drying mid-levels, cooling low-levels will promote saturation and the development of drizzle within a confined layer of moisture beneath 800 hPa early Saturday morning. As the moisture profile deepens once again by late Saturday morning into the afternoon, expecting to see drizzle transition to a light rain as the surface low continues to push eastward. By Saturday evening, a continued cooling thermal profile, along with a saturated dendritic growth zone, will support a light rain/snow mix Saturday night through early Sunday morning. While minor accumulations are possible on grassy surfaces, precipitation rates and the existing stored surface heat should mitigate accumulations and resulting impacts. A more significant impact Saturday night/Sunday morning will be with wind chill values ranging from the mid-teens to low 20s as increased low level flow persists during the arrival of an unseasonably cold air mass from the northwest. Surface heating will be limited as a result Sunday afternoon, with high temps only peaking in the upper 30s across northern MO, to the low to mid 40s for areas south of Highway 36. Precipitation will taper off early Sunday morning, while cloud cover should slowly erode Sunday evening. Mid-level ridging will maintain dry conditions through the early work week, along with a warming trend through Tuesday. The passage of a subsequent cold front Tuesday night will prevent additional heating Wednesday, bringing temps back to more seasonal values. At this time, precipitation development looks to be fairly limited ahead of the frontal boundary Tuesday night. Better precip chances will hold off until the late week into the early weekend as another potential dynamic storm system returns to the area. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 600 PM CDT FRI APR 13 2018 Thunderstorm activity is likely to continue during the early evening hours, eventually tapering off near 02Z to 03Z. Ceiling heights should return to VFR late this evening in the wake of a cold front before returning to MVFR as surface temps cool early Saturday morning. May see some slight improvement in ceilings by Saturday afternoon, however, as gusty conditions resume through the end of the forecast period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Pietrycha/Welsh Aviation...Welsh
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 230 AM CDT Fri Apr 13 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-140730- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 230 AM CDT Fri Apr 13 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected across much Missouri and eastern Kansas late this afternoon and evening. Strong winds, large hail, and isolated tornadoes will be possible with any storms that achieve severe limits. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light mixed precipitation or snow is possible Saturday night into Sunday morning with very light accumulations possible north of the Kansas City Metro. In addition, subfreezing temperatures are expected Sunday and Monday mornings. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 13, 6:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 4 SE OLATHE 38.85N 94.76W
04/13/2018 E1.00 INCH JOHNSON KS EMERGENCY MNGR
151ST AND BLACK BOB.
&&
SMLocal storm report, Apr 13, 6:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 2 NNW STANLEY 38.89N 94.68W
04/13/2018 E1.50 INCH JOHNSON KS BROADCAST MEDIA
&&
SMLocal storm report, Apr 13, 6:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM NON-TSTM WND DMG CLARKSDALE 39.81N 94.55W
04/13/2018 DEKALB MO EMERGENCY MNGR
ROOFS OFF OF A BARN AND A BUILDING DOWNTOWN
CLARKSBURG. POWERPOLES ALSO DOWN IN THE
AREA. WINDS WERE NON-THUNDERSTORM RELATED,
AND ESTIMATED TO BE BETWEEN 60 AND 70 MPH.
&&Local storm report, Apr 13, 6:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 W STANLEY 38.85N 94.74W
04/13/2018 E1.75 INCH JOHNSON KS PUBLIC
VIA SOCIAL MEDIA.
&&Local storm report, Apr 13, 6:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 W STANLEY 38.86N 94.74W
04/13/2018 M1.25 INCH JOHNSON KS NWS EMPLOYEE
&&
SMLocal storm report, Apr 13, 6:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 7 W RAYTOWN 38.99N 94.59W
04/13/2018 M1.50 INCH JACKSON MO PUBLIC
VIA TWITTER WITH PICTURE AND QUARTER FOR
REFERENCE.
&&
SMThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:04 AM CDT | Wind Advisory | EAX | Bates, Cass, Henry | 18 hr |
| Apr 13, 4:00 PM CDT | Special Weather Statement | EAX | Gentry | 30 min |
| Apr 13, 4:38 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 52 min |
| Apr 13, 4:56 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 49 min |
| Apr 13, 5:18 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 42 min |
| Apr 13, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Clinton, Jackson, Platte | 50 min |
| Apr 13, 6:07 PM CDT | Special Weather Statement | EAX | Atchison | 38 min |
| Apr 13, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 47 min |
| Apr 13, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.